1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin Bum Trouble

Discussion in 'Diabetes Discussions' started by Rosiediabetes, Sep 5, 2017.

  1. Rosiediabetes

    Rosiediabetes Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Hi all,

    I'll get straight to the point; I've been on metformin the last 3 years and whenever I start to throw up, I cannot control my bowel (in short: butt explosions), and I wondered if I stopped taking this drug, would my bum return to its glorious, well behaved form?

    My friend (also on MF) has also noticed its really hard not to poop if you are being sick, but she seems to have a better hold on the situation than I do.

    :wideyed:
    I'm 29 y/o and this really isn't the most pleasant of things to happen XD!

    Many thanks!
     
    • Hug Hug x 1
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    11,339
    Likes Received:
    6,635
    Trophy Points:
    298
    Rosie - You say you've been taking Metformin for 3 years? Are these issues you describe new? Mainly they start pretty early on, rather than a few years in.

    I can't think of anyone whose bathroom issues have been irreversible from Metformin upsets, but it's best to have a chat through with your Doctor before changing your meds. He/She will have put you on it for a reason.

    There is a slow release version of Metformin that many people find is more kindly to their gut. Have you tried that? Irrespective of that, there are many alternatives to Metformin, so don't be despondent.
     
  3. Rosiediabetes

    Rosiediabetes Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Hi DCUKMod,

    No they're not new; It just occurs to me (as I have been persistently unwell in the last year) that this is a really annoying thing to happen.

    Thank you, I'll ask my doctor :)

    Yeah, I'm already taking the kinder stuff (I got on that as soon as I heard of it!) - Thank you!
    Is anything as 'good' as metformin? I was told by my diabetic nurses that metformin is very good for me (& others?) for some reason.

    Many thanks!
     
  4. Daibell

    Daibell LADA · Master

    Messages:
    10,888
    Likes Received:
    6,755
    Trophy Points:
    298
    Hi. Do ask to be swapped to Metformin SR (Slow Release) as it may help you. Metformin is a unique drug but which only ever has a small effect. It reduces the liver's glucose output and helps reduce insulin resistance. I still take it like many of us.
     
  5. Tannith

    Tannith · Well-Known Member

    Messages:
    504
    Likes Received:
    161
    Trophy Points:
    63
    Does Metformin make you sick as well as give you the trots?
     
  6. DavidGrahamJones

    DavidGrahamJones Type 2 · Well-Known Member

    Messages:
    2,989
    Likes Received:
    1,961
    Trophy Points:
    178
    Small effect? For some, that might be true. I have to say that it's effectiveness seems to have lessened over the last 20 years. There was a time when even I would have beaten Usain Bolt in the 100 metres dash to the bathroom. Seems to have improved dramatically when I cut the carbs.
     
  7. Tannith

    Tannith · Well-Known Member

    Messages:
    504
    Likes Received:
    161
    Trophy Points:
    63
    Leave a bowl in the WC. When you are about to be sick, sit on the toilet and throw up in the bowl. That works at home, but at work it is a great deal harder. Head for the disabled loo where it is easier to mop up.
     
  8. xlisa23x

    xlisa23x Type 2 · Active Member

    Messages:
    42
    Likes Received:
    62
    Trophy Points:
    58
    I had to come off metformin after a couple weeks coz of 'butt explosions' I'm now
    on the prolonged release one.

    Lisa
     
  9. Rosiediabetes

    Rosiediabetes Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Nope it doesn't, this is just when I am ill for another reason.

    Thanks all!
     
  10. Tannith

    Tannith · Well-Known Member

    Messages:
    504
    Likes Received:
    161
    Trophy Points:
    63
    You could approach the problem by trying to treat/prevent the vomiting. I know this is difficult. I have vomiting migraines and gastroparesis as a result. I tried about 4/5 medicines that worked on the stomach to try to stop the vomiting but none worked. Then I tried one which works on the brain. (Its actually used as a travel sick pill mostly) Cinnarazine. That works to stop my vomiting. Could work for you.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook